Tornadoes · United States · Tennessee · 2016

EF1 tornado, Tullahoma to Ragsdale, Tennessee, November 29, 2016

From Tullahoma to Ragsdale, this EF1 tornado ran 3.5 miles across Coffee County on November 29, 2016, touching down at 9:24 PM CST and reaching 200 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 29, 2016
Touchdown
9:24 PM CST (03:24 UTC)
Lifted
9:29 PM CST (03:29 UTC)
On the ground
5 minutes
Path length
3.5 miles (5.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Coffee County
Touchdown point
35.457, -86.056
Lift-off point
35.488, -86.007
Record number
1611292124-01

The damage survey

45 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Numerous trees down on Country Club Drive
  • Several trees uprooted on Country Club Drive including this one on a house causing damage.
  • Dozens of trees uprooted and snapped on Country Club Drive. Minor damage to homes from downed trees.
  • More trees snapped and uprooted.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A large upper level trough of low pressure combined with a northward moving warm front to spawn numerous supercells and tornadoes across the southeastern US from the afternoon hours on November 29, 2016 through the night and into the next day on November 30. Numerous tornado touched down in Louisiana, Mississippi, Alabama, Middle and Eastern Tennessee, Georgia, Florida, and South Carolina, resulting in 5 deaths and dozens of injuries. Across Middle Tennessee, two tornadoes touched down in Coffee County in Tullahoma and near Manchester, damaging many homes and causing one minor injury.

An EF-1 tornado touched down just inside the Coffee County line west of Tullahoma. This tornado tracked through the northside of Tullahoma crossing over State Route 16/Jackson Street damaging several businesses with mostly roof damage observed. The tornado then moved across the Lakewood Golf and Country Club and Lake Tullahoma Estates neighborhoods where several hundred trees were uprooted and snapped. Almost all of the structural damage in these neighborhoods were due to downed trees. One person sustained a minor injury when a tree fell on their car. Once the tornado crossed the lake, it lifted just before Cherry Springs Road.

A new circulation formed east-southeast of the Tullahoma tornado and touched down just southeast of Manchester. Although not on the ground for long, several dozen trees were snapped and uprooted and several barns and outbuildings were heavily damaged along the path. A one story log cabin style house was picked up off of the foundation and moved 6-8 feet off of center with most of the house still fully intact. Unfortunately, this house was not properly attached to the foundation hence the EF-1 rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Nov 29, 8:56 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 29, 8:56 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
856 PM CST Tue Nov 29 2016

.UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.MESOSCALE DISCUSSION...

Greatest helicity axis appears to be lined up from nw AL ne to our
Plateau area. Some storms are currently rotating within this
area according to radar. Another smaller area of elevated helicity
values is further northwest from Linden toward Nashville. However,
this is north of the warm front currently and no rotating cells
are indicated by radar as of yet. Still looking at the potential
for helicities to ratchet up a step or two through 06z across our
Plateau, especially.

&&

.PREV DISCUSSION.../ISSUED /
FXUS64 KOHX 300015
AFDOHX

Area Forecast Discussion
National Weather Service Nashville TN
615 PM CST Tue Nov 29 2016

UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.AVIATION...
00Z TAF DISCUSSION.

Continued high confidence of VFR conditions through 03Z, but
flying conditions will deteriorate quickly after 03Z as SHRA/TSRA
spread across the area. Continue to have medium confidence with
respect to timing the onset/ending of SHRA/TSRA. Continue to have
only low to medium confidence with respect to timing the flight
category restrictions and the flight categories themselves.
Still anticipating that several amendments will be possible
through at least this evening and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      56  62  36  52  33 /  90  20   0   0   0
Clarksville    51  58  34  50  32 /  70  10   0   0   0
Crossville     58  62  33  47  30 /  90  80  10   0   0
Columbia       54  61  35  53  32 / 100  30   0   0   0
Lawrenceburg   55  63  35  53  32 / 100  40   0   0   0
Waverly        50  58  34  51  31 /  80  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, Nov 29, 2:14 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CST TUE NOV 29 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-302015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
214 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF MIDDLE
TENNESSEE BETWEEN 9 PM AND 4 AM. THE MAIN CONCERN WILL BE
DAMAGING STRAIGHT LINE WINDS, BUT LARGE HAIL UP TO QUARTER SIZE
AND A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. THE HIGHEST
TORNADO THREAT WILL BE SOUTH OF A LINDEN TO MURFREESBORO TO
CROSSVILLE LINE.

EXCESSIVE RUNOFF FROM HEAVY RAINS AS WELL AS LEAF-CLOGGED DRAINS
COULD CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JACKSON

In the hours before

Special weather statement, Nov 29, 7:41 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 PM CST TUE NOV 29 2016

TNZ060-061-094-095-300215-
MARSHALL TN-LAWRENCE TN-MAURY TN-GILES TN-
741 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAWRENCE...
NORTHWESTERN MARSHALL...NORTHWESTERN GILES AND SOUTHEASTERN MAURY
COUNTIES UNTIL 815 PM CST...

AT 740 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF LAWRENCEBURG...MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LAWRENCEBURG...SPRING HILL...ETHRIDGE...LYNNVILLE...I-65
EAST OF COLUMBIA AND CULLEOKA.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3518 8717 3530 8734 3574 8697 3556 8671
TIME...MOT...LOC 0140Z 219DEG 44KT 3530 8721

SHAMBURGER
Special weather statement, Nov 29, 8:33 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 PM CST TUE NOV 29 2016

TNZ095-300300-
GILES TN-
833 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILES COUNTY UNTIL
900 PM CST...

AT 831 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF ATHENS...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKTON AND PROSPECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3500 8712 3516 8683 3499 8684
TIME...MOT...LOC 0231Z 240DEG 34KT 3494 8704

SHAMBURGER
Special weather statement, Nov 29, 8:51 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CST TUE NOV 29 2016

TNZ077>079-300315-
GRUNDY TN-WARREN TN-COFFEE TN-
851 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WARREN...NORTHWESTERN
GRUNDY AND SOUTHEASTERN COFFEE COUNTIES UNTIL 915 PM CST...

AT 851 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCMINNVILLE...ALTAMONT...MORRISON...VIOLA AND HILLSBORO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3540 8602 3576 8580 3566 8560 3563 8560
      3558 8558 3533 8586
TIME...MOT...LOC 0251Z 210DEG 35KT 3543 8589

SHAMBURGER
Local storm report, Nov 29, 9:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TORNADO          5 NE TULLAHOMA          35.42N  86.15W
11/29/2016                   COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO NORTHEAST OF TULLAHOMA NEAR
            HWY 55 WITH DEBRI AND PEA SIZED HAIL

&&

EVENT NUMBER OHX1601126

BW
Local storm report, Nov 29, 9:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
924 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     2 N TULLAHOMA           35.40N  86.22W
11/29/2016  M59 MPH          COFFEE             TN   ASOS

            TULLAHOMA ASOS RECORDED 51 KNOT GUST

&&

EVENT NUMBER OHX1601127

BW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

3.4 hours before the tornado, 89 km from the path. November 30, 2016.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -65572, lifted condensation level 1648 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 321 square meters per square second, 0 to 6 km bulk shear 90 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-65572 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
90 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

8.6 hours after it, 89 km from the path. November 30, 2016.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -56226, lifted condensation level 930 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-11-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 47 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-56226 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
-124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Tullahoma (THA), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the touchdown began at 03:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of November 29, 2016

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 293:57 PM CSTEF1Rankin, MS23.9300$200,000
November 295:49 PM CSTEF1Winston, MS5.5170$180,000
November 295:52 PM CSTEF1Oktibbeha, MS3.6150$45,000
November 296:12 PM CSTEF1Clay, MS8.9200$220,000
November 297:05 PM CSTEF2Franklin, AL10.91003
November 297:15 PM CSTEF1Pickens, AL5.3600
November 297:29 PM CSTEF0Marion, AL10.6150
November 298:04 PM CSTEF1Winston, AL0.4100
November 298:06 PM CSTEF0Fayette, AL0.350
November 298:06 PM CSTEF2Winston, AL3.2300
November 298:12 PM CSTEF1Lowndes, MS3.5100$50,000
November 298:40 PM CSTEF3Morgan, AL6.2175
November 298:52 PM CSTEF2Winston, AL9.51,000
November 299:05 PM CSTEF1Coffee, TN8.03001$750,000
November 299:29 PM CSTEF2Madison, AL19.9150
November 2910:02 PM CSTEF1Jackson, AL0.940
November 2910:20 PM CSTEF1Winston, AL3.1100
November 2911:00 PM CSTEF1Jackson, AL2.3150
November 2911:03 PM CSTEF2Sequatchie, TN8.23502
November 2911:05 PM CSTEF1Marshall, AL1.250
November 2911:40 PM CSTEF1Lamar, AL9.7600

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.